Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 170, NWS North Platte, NE

August 2, 2012Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2012, 4:17 PM MDT for Garden County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 4:17 PM MDT (22:17 UTC)
Expired
Aug 2, 2012, 5:00 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:25 PM MDTHAIL 0.886 Sw Oshkosh, NEALSO RECEIVED 0.70 INCHES OF RAINFALL.
Aug 2, 4:30 PM MDTTORNADO9 Sw Oshkosh, NEA TORNADO WAS REPORTED BY THE PUBLIC TO THE GARDEN COUNTY NEWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS53 KLBF 022217
SVRLBF
NEC069-022300-
/O.NEW.KLBF.SV.W.0170.120802T2217Z-120802T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM MDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 500 PM MDT

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...OR 5 MILES SOUTH OF
  OSHKOSH...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...BLUEWATER BATTLEFIELD
  STATE HISTORICAL PARK...LEWELLEN...ASH HOLLOW STATE HISTORICAL PARK
  AND WINDLASS HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4140 10206 4122 10206 4127 10249 4144 10249
TIME...MOT...LOC 2217Z 289DEG 22KT 4133 10234
WIND...HAIL 80MPH 1.75IN

$$

SPRINGER
1 follow-up statement
217 
WWUS53 KLBF 022241
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT THU AUG 2 2012

NEC069-022300-
/O.CON.KLBF.SV.W.0170.000000T0000Z-120802T2300Z/
GARDEN NE-
441 PM MDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
GARDEN COUNTY UNTIL 500 PM MDT...

AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED
NEAR ASH HOLLOW STATE HISTORICAL PARK...OR 12 MILES SOUTHEAST OF
OSHKOSH...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ASH HOLLOW STATE HISTORICAL PARK AND WINDLASS HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4140 10206 4122 10206 4127 10249 4144 10249
TIME...MOT...LOC 2241Z 289DEG 22KT 4128 10216
WIND...HAIL 80MPH 1.50IN

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:56 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 2, 2:56 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT THU AUG 2 2012

.SYNOPSIS...
AT 19Z...WATER VAPOR IMAGERY CONTINUED TO SHOW MOISTURE
COMING AROUND THE UPPER HIGH (CENTERED OVER SOUTHEAST TEXAS). THE
IMAGERY INDICATED THE MOISTURE PLUME COMING FROM THE MEXICAN GULF
COAST AND OFF THE PACIFIC AND ACROSS THE CENTRAL PLAINS. ACCORDING
TO THE SURFACE ANALYSIS...THE FRONT WAS STRETCHED ACROSS EASTERN
WYOMING AND EASTERN COLORADO AND ACROSS NORTHERN OKLAHOMA. THERE
WAS ALSO A SMALL AREA OF HIGH PRESSURE CENTERED OVER NORTHERN
NEBRASKA NEAR VALENTINE WITH A WEAK BOUNDARY JUST NORTH OF NORTH
PLATTE...OGALLALA AND ALLIANCE. SATELLITE DERIVED IMAGERY SHOWED A
PLUME OF 35MM ACROSS SOUTH CENTRAL NEBRASKA AND LIFTED INDICES OF
-3C TO -6C.  /SPRINGER

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
LOOKING AT THE INITIAL CONDITIONS...THE PRIME AREA OF CONVECTIVE
DEVELOPMENT SHOULD BE ALONG THE BOUNDARY ACROSS SOUTH CENTRAL AND
SOUTHWEST NEBRASKA. THAT IS THE LOCATION OF THE MOST UNSTABLE AND
MOST FAVORABLE MOISTURE. THE 16Z HOURLY RAPID REFRESH LENDS
CREDENCE TO THAT SCENARIO. THAT SIMULATION INDICATES A CONVECTIVE
SYSTEM DEVELOPING OVER THE SOUTHERN PANHANDLE AND CROSSING
SOUTHWEST NEBRASKA 00-03Z WITH THE HEAVIEST RAIN SOUTH OF
INTERSTATE HIGHWAY 80. IT ALSO SHOWS A CONVECTIVE SYSTEM ALONG THE
US20 CORRIDOR IN NORTHERN NEBRASKA. AS THE FRONT COMES SOUTH
FRIDAY EVENING AND OVERNIGHT... THUNDERSTORMS ARE POSSIBLE AGAIN.
IN NORTH CENTRAL NEBRASKA...IT APPEARS THAT THE MOISTURE AND
INSTABILITY WILL BE MOST FAVORABLE.  /SPRINGER

.LONG TERM...SATURDAY THROUGH THURSDAY.
COOLER CONDITIONS EXPECTED FOR THE WEEKEND BEHIND A COLD FRONT
SLATED TO MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING...WITH
HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. A CLOSED UPPER LOW
WILL MOVE EAST ACROSS THE NORTHERN PLAINS AS WELL SATURDAY...AND
THERE WILL BE A CHANCE FOR SHOWERS AND A FEW TSTMS...ESPECIALLY
ACROSS THE EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA WHICH WILL
BE IN CLOSER PROXIMITY TO THE LOW. SOMEWHAT WARMER SUNDAY /HIGHS
NEAR 90/ AS SFC HIGH PRESSURE MOVES EAST AND SOUTHERLY WINDS
RETURN. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE
UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE
UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER
HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING.  /TAYLOR

&&

.AVIATION...
OUR CONFIDENCE IS PRETTY HIGH THAT A THUNDERSTORM SYSTEM WILL
FORM OVER THE SOUTHERN NEBRASKA PANHANDLE ON A SURFACE BOUNDARY AND
TRACK ACROSS SOUTHWEST NEBRASKA THIS EVENING. IN TURN...CONFIDENCE
IS HIGH THAT LBF WILL HAVE A THUNDERSTORM AT THE AIRPORT IN THE
02-04Z TIME FRAME. SHORT RANGE PROJECTIONS ALSO INDICATE A
THUNDERSTORM SYSTEM COMING ACROSS NORTHERN NEBRASKA...BUT THERE IS
SOME QUESTION WHETHER OR NOT IT WILL HOLD TOGETHER TO REACH
VALENTINE. SO...WE WILL INCLUDE ONLY VCTS FOR THE TIME BEING
04-06Z.  /SPRINGER

&&

.FIRE WEATHER...A THUNDERSTORM SYSTEM THAT CROSSED NORTH CENTRAL
NEBRASKA PRODUCED SIGNIFICANT RAIN OVER THE NORTHERN
SANDHILLS...MAYBE EVEN ENOUGH TO MOISTEN FUELS UP SOME. AS A
RESULT...THE RISK OF LIGHTNING STARTING FIRES HAS BEEN
DIMINISHED...BUT NOT ELIMINATED...OVER THOSE AREAS. HOWEVER...THE
REPRIEVE WILL NOT LAST MORE THAN A DAY OR TWO AND ANY GRASS THAT
HAS NOT RECOVERED GREENNESS WILL DRY OUT QUICKLY. RAINFALL IN THE
EASTERN PANHANDLE...THE FRENCHMAN BASIN AND THE SOUTHERN SANDHILLS
WAS NOT AS WIDESPREAD AND PROBABLY DID NOT GO FAR TO REMEDY THE
DRY FUELS. THOSE AREAS ARE STILL UNDER SOME RISK OF FIRES WITH
LIGHTNING STRIKES AND OTHER IGNITION SOURCES.  /SPRINGER

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/FIRE/AVIATION...SPRINGER
LONG TERM...TAYLOR
Hazardous weather outlook, Aug 2, 3:02 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT THU AUG 2 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-032115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT THU AUG 2 2012 /302 PM MDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE EASTERN
NEBRASKA PANHANDLE AND OVER THE NORTHERN SANDHILLS. OTHER STORMS
ARE FORECAST FOR NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE PANHANDLE BY EARLY
THIS EVENING AND MAKE THEIR WAY ACROSS THE REST OF WESTERN AND
CENTRAL NEBRASKA THIS EVENING. THE GREATEST RISK OF SEVERE
THUNDERSTORMS WILL BE NORTH AND WEST OF A LINE FROM VALENTINE
THROUGH MULLEN TO BIG SPRINGS WHERE DAMAGING WIND AND LARGE HAIL
ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE AGAIN EXPECTED FRIDAY AFTERNOON AND EVENING AS A
FRONT MOVES THROUGH WESTERN AND NORTH CENTRAL NEBRASKA. SEVERE
STORMS ARE POSSIBLE IN CENTRAL AND NORTH CENTRAL NEBRASKA WHERE
MOISTURE AND INSTABILITY ARE THE MOST FAVORABLE FOR SEVERE STORMS.
THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Local storm report, Aug 2, 10:19 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       ARNOLD                  41.42N 100.19W
08/02/2012  M1.60 INCH       CUSTER             NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL ENDING AT 800 AM CDT.

&&

CARMEL
Local storm report, Aug 2, 10:38 AM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1138 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       ARTHUR                  41.57N 101.69W
08/02/2012  M1.60 INCH       ARTHUR             NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL ENDING AT 800 AM CDT.

&&

CARMEL
Special weather statement, Aug 2, 4:02 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT THU AUG 2 2012

NEZ022-022300-
GARDEN NE-
402 PM MDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 500
PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LISCO...OR 15 MILES NORTHWEST OF OSHKOSH...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHKOSH...
  DOGTOWN FLATS...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
  LEWELLEN...
  WINDLASS HILL...
  ASH HOLLOW STATE HISTORICAL PARK...
  HIGHWAY 26 MILE MARKER 100...

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:06 PM MDTSevere Thunderstorm WarningLBFKeith23 min
Aug 1, 6:19 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup56 min
Aug 1, 6:28 PM MDTSevere Thunderstorm WarningLBFHolt, Rock62 min
Aug 1, 6:38 PM MDTSevere Thunderstorm WarningLBFGarfield52 min
Aug 1, 7:18 PM MDTSevere Thunderstorm WarningLBFLincoln42 min
Aug 1, 7:23 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler52 min
Aug 2, 4:11 PM MDTSevere Thunderstorm WarningLBFGarden44 min
Aug 2, 4:23 PM MDTTornado WarningLBFGarden37 min
Aug 2, 4:59 PM MDTTornado WarningLBFDeuel, Garden31 min
Aug 2, 5:29 PM MDTTornado WarningLBFDeuel, Garden31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.